It is well known that quinidine may cause extracardiac toxicity including effects on the gastrointestinal, hematopoietic, auditory, optic, and respiratory systems.1 To our knowledge, only two cases of quinidine hepatotoxicity have been reported in the world's literature. A third case is now presented, proved by biopsy and confirmed by drug challenge.
A 72-year-old woman was admitted to Montefiore Hospital Medical Center for evaluation of abnormal liver function tests. Sixteen months previously, she had been treated for bigeminal heart rhythm with quinidine, 200 mg/six hours. Prior to therapy, blood chemical findings including serum glutamic oxaloacetic transaminase (SGOT) were within normal limits, but seven months later the SGOT level was 367 milli-International Units (mIU)/ml (normal, 10 to 50). Through the nine months before her admission, her SGOT levels ranged from 490 to 795 mIU/ml and were associated with anorexia and a 4.5-kg (10lb) weight loss. There were no symptoms